Tuesday, February 15, 2011

My Crowning Glory Ain't So Glorious

OK, here's the thing: Even though it sucks at times having a broken pancreas, I LOVE my insulin and I'm grateful for Doctors Banting & Best's discovery!

And over the years, insulin's side effects haven't been all that bad - At least not bad enough that I've even noticed them that much. I guess when you literally grow up injecting a drug on a daily basis, you become oblivious to the side effects.
But since I started taking two more medications (lowest doses of each), one for blood pressure (ramipril) & one cholesterol (simvastatin), I've realized just how good I've had it with insulin.

I say this, because ever since I've started with the BP and cholesterol meds ........ my hair has started to not look so glorious - To the point I'm seriously considering my options.

I'm at the point now where I'm getting bummed out by the whole situation.
I never had thick hair, I've had what they call FINE hair - But I always had lots and lots and lots of fine hair.
And now my hair mass isn't what it used to be. I mean, it still looks OK, I don't look sparse on top, but the mass/width of my ponytail is NOT what it once was. And like I said - IT'S FREAKING ME OUT.

Side Bar: I'm seeing my Endo next week and am getting thyroid blood work along with my other labs, so I'm not ruling that out as the culprit yet.

As of late I've become obsessed with thickening shampoos and I've started taking Biotin on a daily basis with the hopes that I'll experience some sort of fuller body as far as my crowning glory is concerned.

I never really cursed my genetics re: Type 1 Diabetes. It is what it is, and having lived with it for so long, I've accepted it.

But the whole blood pressure/cholesterol genetics thing and the accompanying side effects of the medications FUCKING SUCK.

I'll admit it, I'M VAIN - And I have no problem coping to it. It's not like I'm a super model or anything - Because I'm obviously NOT. BUT, I always felt that I cleaned up nicely.

Any advice out there on what to do? Have any of you experienced this with your meds, and if so, what did you do about it?


Rachel said...

You and I have chatted about my struggles with hair loss - both when my thyroid issues were undiagnosed and with the use of metformin.

I finally found a conditioner that really helps my hair look...well, more like yours despite the fineness. I still have spots that make me cringe and feel self-conscious, but I like the way my hair looks now for the first time in at least 7-8 years.

Organix Nourishing Coconut Milk Conditioner, expensive, yes, but not much is needed and not needed every day.

Anonymous said...

I have had major hair issues with Metformin, but not with blood pressure meds and am not on cholesterol meds.

Maybe you can see a dermatologist that specializes in scalps. Here is link to one in PA

good luck!

Donna ((Sweet Momma)) said...

I'm exactly the same way. I had lots and lots of FINE hair. not think hair, but the volume was GREAT.

Not so much anymore. For me it was not my hypothyroidism that made my hair fall out but the medication for the hypothroidism.

But you have to take it... so what to do?

Reyna said...

OK, I have NOTHING to add to help...except I am frickin' VAIN too and I would NOT be liking the hair changes. I hope you find a solution you beautiful woman you!!!

Hang in there Kell.

Karen said...

Hmmmm, I take both ramipril and simvastatin too. I have been for quite a while, but I don't remember any changes in my hair when I started. In fact, my hairdresser always comments on how much hair I have and how healthy it is. But that isn't to say you aren't experiencing a side effect that I didn't. I hope you find a solution soon!!

Lindsay said...

Oh, my best bet is the thyroid. I don't take BP or cholesterol meds, but boy, when my thyroid is off, my scalp looks sad.

I don't know if there are any strange side effects, but I've heard of a lot of women taking pre-natal vitamins even though they are not pregnant for better hair and nails.